Couldn't find what you looking for?

TRY OUR SEARCH!

Many people tell their doctors that they are "allergic" to certain drugs, most commonly antibiotics. Adverse reactions to drugs are common, but studies indicate that only a few of these (5 to 10 percent) are due to a true allergic reaction.

Majority (up to 80 percent) of adverse drug reactions are caused by predictable, non-allergic reactions.

An allergic reaction involves an overreaction of the immune system to a substance, such as a medication, which usually does not trigger a similar reaction to most people. In most people, drug sensitivity may produce similar symptoms, but these reactions do not involve their immune system. However, it is difficult to determine how many people suffer from drug hypersensitivity reactions because of both under reporting and overuse of the term "allergic."

An allergic reaction to a drug such as antibiotic may be diagnosed when an unpredictable adverse reaction occurs and it is confirmed with a laboratory work-up that shows an increase in immunoglobulin levels (IgE) in the blood. A suspected allergy may be challenged by giving a small amount of the drug, such as a skin test or skin patch, which results in a visible allergic reaction. Medications that are most likely to produce allergic reactions include:

  • Antibiotics (ex. Penicillin)
  • Aspirin and NSAIDs (non-steroidal anti-inflammatory medications), like ibuprofen
  • Anti-epilepsy or anticonvulsant medications
  • Chemotherapy
  • Monoclonal antibody therapy

The chances of developing an allergy increases when the drug is given by injection (rather than by mouth), when it is rubbed on your skin (topical), or when you take the drug frequently.

Allergic reaction to multiple different drugs (mainly antibiotics), is called multiple drug allergy syndrome. It is also known as multiple drug hypersensitivity syndrome, and the diagnosis is been made after appropriate drug allergy work-up has been done. On the other hand, patients who report adverse drug reactions to various unrelated drugs but display negative results in specific allergy tests are considered by some experts to suffer from multiple drug intolerance syndrome. Studies show that about 2% of the population suffers from this condition. One study involving more than 2 million participants showed that people with this condition are more likely to be elderly, female, obese, and suffering from anxiety.

The importance of knowing whether you are truly allergic to a drug (or multiple drugs) should be noted, because being labeled as such can limit your treatment options. Sometimes another drug, which may be less effective or more toxic, might be given to replace the drug of choice, even if you have not been proven to be allergic to it.

Here are some guidelines to know whether you are allergic to some drugs:

  • An allergic reaction usually occurs after previous exposure (sensitization) to a drug.
  • Most allergies develop after 5-7 days of drug exposure, although some develop the reaction a few weeks after exposure.
  • Immediate allergic reaction can develop after the first dose, but this may be due to a previous sensitization or exposure to molecules of substances similar to the drug. Some reactions, however, are hypersensitivity reactions and not due to drug allergy.
  • An allergic reaction may manifest on the skin (such as itchy hives), involve a major organ, or occur as systemic reaction.
  • Anaphylaxis, a potentially life-threatening reaction can occur, manifesting as flushing, difficulty in breathing, and drop in blood pressure. Other severe reactions include Steven Johnsons Syndrome and Toxic Epidermal Necrolysis, which involve detachment of large areas of skin.
Clinical and laboratory confirmation of immune reaction is necessary to diagnose drug allergy.

Consult your doctor to know what diagnostic and treatment options are available for you.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums